Algebraic Methods in the Theory of Generalized Harish-Chandra Modules

  • Ivan PenkovEmail author
  • Gregg Zuckerman
Part of the Developments in Mathematics book series (DEVM, volume 38)


This paper is a review of results on generalized Harish-Chandra modules in the framework of cohomological induction. The main results, obtained during the last 10 years, concern the structure of the fundamental series of \((\mathfrak{g},\mathfrak{k})\)-modules, where \(\mathfrak{g}\) is a semisimple Lie algebra and \(\mathfrak{k}\) is an arbitrary algebraic reductive in \(\mathfrak{g}\) subalgebra. These results lead to a classification of simple \((\mathfrak{g},\mathfrak{k})\)-modules of finite type with generic minimal \(\mathfrak{k}\)-types, which we state. We establish a new result about the Fernando–Kac subalgebra of a fundamental series module. In addition, we pay special attention to the case when \(\mathfrak{k}\) is an eligible r-subalgebra (see the definition in Sect. 4) in which we prove stronger versions of our main results. If \(\mathfrak{k}\) is eligible, the fundamental series of \((\mathfrak{g},\mathfrak{k})\)-modules yields a natural algebraic generalization of Harish-Chandra’s discrete series modules.

Key words

Generalized Harish-Chandra module \((\mathfrak{g}\mbox{,}\,\mathfrak{k})\)-module of finite type Minimal \(\mathfrak{k}\)-type Fernando–Kac subalgebra Eligible subalgebra 

Mathematics Subject Classification (2010):

17B10 17B55. 



I. Penkov thanks Yale University for its hospitality and partial financial support during the spring of 2012 when this paper was conceived, as well as the Max Planck Institute for Mathematics in Bonn where the work on the paper was continued. G. Zuckerman thanks Jacobs University for its hospitality.


  1. [Bou]
    N. Bourbaki, Groupes et Algèbres de Lie, Ch.VI, Hermann, Paris, 1975.zbMATHGoogle Scholar
  2. [Co]
    D. H. Collingwood, Representations of rank one Lie groups, Pitman, Boston, 1985.zbMATHGoogle Scholar
  3. [Dix]
    J. Dixmier, Enveloping algebras, North Holland, Amsterdam, 1977.Google Scholar
  4. [D]
    E. Dynkin, Semisimple subalgebras of semisimple Lie algebras, Mat. Sbornik (N.S.) 30 (72) (1952), 349–462 (Russian); English: Amer. Math. Soc. Transl. 6 (1957), 111–244.Google Scholar
  5. [F]
    S. Fernando, Lie algebra modules with finite-dimensional weight spaces I, Transactions AMS Soc 332 (1990), 757–781.MathSciNetGoogle Scholar
  6. [GW]
    B. Gross, N. Wallach, On quaternionic discrete series represenations and their continuations, Journal reine angew. Math. 481 (1996), 73–123.Google Scholar
  7. [K]
    V. Kac, Constructing groups associated to infinite-dimensional Lie algebras, in: Infinite-dimensional groups with applications (Berkeley, 1984), Math. Sci. Res. Inst. Publ. 4, pp. 167–216.Google Scholar
  8. [KV]
    A. Knapp, D. Vogan, Cohomological Induction and Unitary Representations, Princeton Mathematical Series, Princeton University Press, 1995.zbMATHGoogle Scholar
  9. [OW]
    B. Orsted, J.A. Wolf, Geometry of the Borel-de Siebenthal discrete series, Journal of Lie Theory 20 (2010), 175–212.Google Scholar
  10. [PS1]
    I. Penkov, V. Serganova, Generalized Harish-Chandra modules, Moscow Math. Journal 2 (2002), 753–767.Google Scholar
  11. [PS2]
    I. Penkov, V. Serganova, Bounded simple \((\mathfrak{g},\mathfrak{s}\mathfrak{l}(2))\)-modules for \(\mathrm{rk}\mathfrak{g} = 2\), Journal of Lie Theory 20 (2010), 581–615.Google Scholar
  12. [PS3]
    I. Penkov, V. Serganova, On bounded generalized Harish-Chandra modules, annales de l’Institut Fourier 62 (2012), 477–496.Google Scholar
  13. [PSZ]
    I. Penkov, V. Serganova, G. Zuckerman, On the existence of \((\mathfrak{g},\mathfrak{k})-\) modules of finite type, Duke Math. Journal 125 (2004), 329–349.Google Scholar
  14. [PZ1]
    I. Penkov, G. Zuckerman, Generalized Harish-Chandra modules: a new direction of the structure theory of representations, Acta Applicandae Mathematicae 81 (2004), 311–326.Google Scholar
  15. [PZ2]
    I. Penkov, G. Zuckerman, Generalized Harish-Chandra modules with generic minimal \(\mathfrak{k}\)-type, Asian Journal of Mathematics 8 (2004), 795–812.Google Scholar
  16. [PZ3]
    I. Penkov, G. Zuckerman, A construction of generalized Harish-Chandra modules with arbitrary minimal \(\mathfrak{k}-\) type, Canad. Math. Bull. 50 (2007), 603–609.Google Scholar
  17. [PZ4]
    I. Penkov, G. Zuckerman, A construction of generalized Harish-Chandra modules for locally reductive Lie algebras, Transformation Groups 13 (2008), 799–817.Google Scholar
  18. [PZ5]
    I. Penkov, G. Zuckerman, On the structure of the fundamental series of generalized Harish-Chandra modules, Asian Journal of Mathematics 16 (2012), 489–514.Google Scholar
  19. [Pe]
    A. V. Petukhov, Bounded reductive subalgebras of \(\mathfrak{s}\mathfrak{l}(n)\), Transformation Groups 16 (2011), 1173–1182.Google Scholar
  20. [V]
    D. Vogan, The algebraic structure of the representations of semisimple Lie groups I, Ann. of Math. 109 (1979), 1–60.Google Scholar
  21. [WZ]
    J. Willenbring, G. Zuckerman, Small semisimple subalgebras of semisimple Lie algebras, in: Harmonic analysis, group representations, automorphic forms and invariant theory, Lecture Notes Series, Institute Mathematical Sciences, National University Singapore, 12, World Scientific, 2007, pp. 403–429.Google Scholar
  22. [Z]
    G. Zuckerman, Generalized Harish-Chandra modules, in: Highlights of Lie algebraic methods, Progress in Mathematics 295, Birkhauser, 2012, pp.123–143.Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Jacobs University BremenBremenGermany
  2. 2.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations